Alert archive / Washington / River Flood Warnings in 2017
River Flood Warning 59, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at Nov 22, 2017, 10:58 PM PST for Clallam County, Washington. It took effect at Nov 23, 2017, 2:14 AM PST. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2017, 10:58 PM PST (06:58 UTC)
- In effect from
- Nov 23, 2017, 2:14 AM PST
- Expired
- Nov 23, 2017, 9:57 PM PST
- In force
- 20 hr
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clallam County, WA
The radar
The Seattle radar (KATX), 50 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Dungeness River near Sequim (DRSW1).
- Action stage
- 5.9 ft
- Minor stage
- 7 ft
- Moderate stage
- 7.5 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12048000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
419
WGUS46 KSEW 230658
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
1058 PM PST Wed Nov 22 2017
...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...
Elwha River at McDonald Bridge affecting Clallam County.
Dungeness River near Sequim affecting Clallam County.
.Flood Bulletin No. 23
Heavy rain over the Olympic Mountains this evening will drive the Elwha and Dungeness Rivers above flood stage in the next few hours. Minor flooding is expected tonight and Thursday.
WAC009-231558-
/O.NEW.KSEW.FL.W.0058.171123T0753Z-171124T0208Z/
/ELWW1.1.ER.171123T0753Z.171123T1200Z.171123T1708Z.NO/
1058 PM PST Wed Nov 22 2017
The National Weather Service in Seattle has issued a
* Flood Warning for
The Elwha River at McDonald Bridge
* until Thursday evening.
* At 10:00 PM Wednesday the stage was 19.7 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around midnight
tonight and crest near 20.7 feet around 4 AM Thursday. The river
will fall below flood stage Thursday morning.
* Impact...At 20.0 feet, the Elwha River will flood roads and pasture
lands along the river...with flood waters encroaching on some
residential areas.
&&
LAT...LON 4800 12365 4807 12364 4814 12357 4814 12353 4807 12354
4800 12354
$$
WAC009-231558-
/O.NEW.KSEW.FL.W.0059.171123T1014Z-171124T0557Z/
/DRSW1.1.ER.171123T1014Z.171123T1200Z.171123T2057Z.NR/
1058 PM PST Wed Nov 22 2017
The National Weather Service in Seattle has issued a
* Flood Warning for
The Dungeness River near Sequim
* from late tonight to Thursday evening.
* At 10:45 PM Wednesday the stage was 6.3 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 2 AM
Thursday and crest near 7.4 feet around 4 AM Thursday. The river
will fall below flood stage Thursday early afternoon.
* Impact...At 7.0 feet, the Dungeness River will flood roads and
pasture lands...with swift flood waters threatening some
residential areas. Erosion may damage river banks.
&&
LAT...LON 4799 12316 4808 12320 4815 12318 4815 12309 4808 12310
4800 12306
$$
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas. This is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&1 follow-up statement
216
WGUS86 KSEW 231228
FLSSEW
Flood Statement
National Weather Service Seattle WA
428 AM PST Thu Nov 23 2017
...The Flood Warning has ended for the following river in
Washington...
Dungeness River near Sequim affecting Clallam County.
...The Flood Warnings continue for the following rivers in
Washington...
Elwha River at McDonald Bridge affecting Clallam County.
Satsop River near Satsop affecting Grays Harbor County.
White River at R Street affecting King and Pierce Counties.
Cowlitz River at Randle affecting Lewis County.
Skokomish River near Potlatch affecting Mason County.
Nisqually River near National affecting Lewis and Pierce Counties.
.Flood Bulletin No. 26
Olympic Peninsula and Southwest Washington
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas. This is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC009-232128-
/O.EXT.KSEW.FL.W.0058.000000T0000Z-171124T0117Z/
/ELWW1.1.ER.171123T0723Z.171123T0930Z.171123T1617Z.NO/
428 AM PST Thu Nov 23 2017
The Flood Warning continues for
The Elwha River at McDonald Bridge
* Until this afternoon.
* At 4:00 AM Thursday the stage was 20.3 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring.
* Forecast...The river crested at 21.2 feet at 1 AM Thursday and will
continue to fall to below flood stage this morning.
* Impact...At 20.0 feet, the Elwha River will flood roads and pasture
lands along the river, with flood waters encroaching on some
residential areas.
&&
LAT...LON 4800 12365 4807 12364 4814 12357 4814 12353 4807 12354
4800 12354
$$
WAC009-231258-
/O.CAN.KSEW.FL.W.0059.000000T0000Z-171124T0557Z/
/DRSW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
428 AM PST Thu Nov 23 2017
The Flood Warning is cancelled for
The Dungeness River near Sequim
* At 4:00 AM Thursday the stage was 6.3 feet.
* Flood stage is 7.0 feet.
* Forecast...The river crested just below flood stage early this
morning and it will continue to fall today.
* Impact...At 6.0 feet, the Dungeness River will locally spill over
its banks.
&&
LAT...LON 4799 12316 4808 12320 4815 12318 4815 12309 4808 12310
4800 12306
$$
WAC045-232127-
/O.CON.KSEW.FL.W.0044.000000T0000Z-171125T0648Z/
/SRPW1.2.ER.171121T2210Z.171122T1445Z.171124T2148Z.NR/
428 AM PST Thu Nov 23 2017
The Flood Warning continues for
The Skokomish River near Potlatch
* Until Friday evening.
* At 4:00 AM Thursday the stage was 17.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will remain near 17.8 feet today, then fall
slowly and drop below flood stage Friday.
* Impact...At 17.0 feet, the Skokomish River will cause widespread
flooding of pasture lands, with water flowing quickly over West Bourgault Road and Skokomish Valley Road.
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
4738 12340
$$
WAC027-232127-
/O.EXT.KSEW.FL.W.0051.000000T0000Z-171123T2339Z/
/SATW1.2.ER.171122T0906Z.171122T1845Z.171123T1439Z.NO/
428 AM PST Thu Nov 23 2017
The Flood Warning continues for
The Satsop River near Satsop
* Until this afternoon.
* At 3:15 AM Thursday the stage was 34.6 feet.
* Flood stage is 34.0 feet.
* Minor flooding is occurring.
* Forecast...The river has crested and will continue to fall to below
flood stage this morning.
* Impact...At 34.0 feet, the Satsop River will flood low pasture lands
and some roads along the river.
&&
LAT...LON 4696 12345 4696 12354 4702 12354 4708 12354 4708 12345
4702 12345
$$
WAC033-053-232127-
/O.EXT.KSEW.FL.W.0066.171123T1432Z-000000T0000Z/
/WRAW1.1.ER.171123T1432Z.171126T1200Z.000000T0000Z.UU/
428 AM PST Thu Nov 23 2017
The Flood Warning continues for
The White River at R Street
* From 7 AM Thursday until further notice.
* At 3:45 AM Thursday the flow was 5398 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is forecast.
* Forecast...The river will reach flood flow around 7 AM Thursday
and rise gradually to around 6000 cfs through Saturday.
* Impact...At 5500 cfs, river flooding is likely to occur near low
bank areas around and downstream of the Stewart Street Bridge in
the City of Sumner.
&&
LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
4732 12214
$$
WAC041-053-232127-
/O.CON.KSEW.FL.W.0067.171123T2259Z-171124T0940Z/
/NISW1.1.ER.171123T2259Z.171124T0000Z.171124T0040Z.NO/
428 AM PST Thu Nov 23 2017
The Flood Warning continues for
The Nisqually River near National
* From 3 PM Thursday until late tonight.
* At 3:00 AM Thursday the flow was 5730 cfs.
* Flood flow is 8000 cfs.
* Minor flooding is forecast.
* Forecast...The river will rise above flood flow around 3 PM
Thursday and crest near 8100 cfs around 4 PM Thursday. The river
will fall below flood flow this evening.
* Impact...At 8000 cfs, the Nisqually River will flood roads and
pasture lands along the upper reaches of the river from Mt Rainier
National Park downstream to Alder Lake.
&&
LAT...LON 4674 12165 4664 12189 4670 12227 4683 12213 4681 12198
4683 12187
$$
WAC041-232127-
/O.EXT.KSEW.FL.W.0053.000000T0000Z-171124T2208Z/
/RAWW1.1.ER.171122T1745Z.171124T0600Z.171124T1308Z.NO/
428 AM PST Thu Nov 23 2017
The Flood Warning continues for
The Cowlitz River at Randle
* From 10 AM Wednesday until Friday afternoon.
* At 4:15 AM Thursday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river will remain near flood stage this morning
then rise to a crest near 19.0 feet this evening. The river
will fall below flood stage Friday morning.
* Impact...At 18.0 feet, the Cowlitz River will cause minor flooding
from the vicinity of Randle downstream through Riffe Lake...
covering nearby farm lands and several roads.
&&
LAT...LON 4645 12180 4645 12194 4640 12219 4654 12220 4659 12198
4661 12183
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Nov 22, 9:00 PM PST, 1 hour 58 minutes earlier.
Area forecast discussion, Nov 22, 9:00 PM PST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 PM PST Wed Nov 22 2017
.SYNOPSIS...A cold front will bring more rain to Western
Washington tonight through Thanksgiving. Scattered showers will
continue through Thursday night as an upper level trough follows
the front. A weak warm front will bring a little light rain Friday
night. The next system to bring widespread light rain should
arrive Saturday afternoon. This active weather pattern should
continue into early next week.
&&
.SHORT TERM...Radar indicates rainfall increasing in coverage and
intensity across Wrn Washington this evening. Satellite imagery
shows the tap of moist tropical air continues with another surge of
moisture expected to bring more heavy mountain rain tonight. The
leading edge of the cold front is probably near the north coast but
not moving inland much if at all. The Forks sounding shows temps
around 1K feet up around 12C while the Sand Point profiler indicates
20C at that level. The warmer air is clearly still in place over
interior Wrn Washington. Record highs were reached at several
location including Seattle at 68F, breaking the old record of 58F in
1959. That's some unusually warm air but can see why looking at the
source region way out just east of Hawaii. The flow is very strong
from the low levels all the way up on the 00z sounding.
Southwesterlies are about 40 kt down to 1k ft and 60-70 kt at a few
thousand feet up. As the next wave arrives, this should hold the
front up until Thursday morning. Very warm moist air and strong flow
at all levels spells heavy orographic rainfall overnight. The 00z
4km WRF came in surprisingly low on QPF, with up to 2-2.5 inches
only along favored southwest slopes, especially the Olympics. Models
trended toward somewhat less QPF tonight than had been expected.
Looking at satellite, soundings/profiler, and flow, my guess is that
rain amounts could be quite a bit heavier than the WRF. Forecast QPF
was only lowered slightly which was probably a good call. See the
Hydro discussion below and flood bulletins for further details.
Rain will be slow to taper off. Models disagree on how quickly the
front will finally push through. The new 00z NAM brings another wave
up during the day Thursday. Other models are not as wet in the
afternoon. But some adjustment to raise pops for the afternoon hours
might be needed with the next forecast update.
Friday and Friday night appear to show a lull in rainfall. Another
strong wave with possible surface low development will approach on
Saturday. There are differences on timing, track, and strength but
additional rain looks certain. Windy conditions could develop with
the lower later on Saturday depending on the track and depth. Will
need to keep an eye on this, there is a great deal of uncertainty at
this point. Mercer
.LONG TERM...Previous discussion...The GFS and ECMWF show the
offshore longwave trough weakening on Saturday then moving E across
W WA Sunday night. The GFS is a little faster than the ECMWF. This
will keep the weather active with rain at times. The GFS has stuck
with bringing a warm front E across the area Monday night, but the
ECMWF, after showing the same solution for the past 2 days now
significantly weakens the warm front offshore. The models diverge
even more for Tuesday and Wednesday. The GFS shows a dry period with
a moderate amplitude upper level ridge over the area Tuesday night
and Wednesday, but this will probably end up being a discarded
solution by next week. Kam
&&
.AVIATION...Moist, SW flow will continue over Western WA tonight
and Thursday for rain across the area. Expect mainly MVFR ceilings
with patchy fog possible. A trough will push inland Thursday
afternoon for strong onshore flow and showers with ceilings lifting.
Showers will mainly affect the mountains Thursday night with strong
westerly flow aloft. 33
KSEA...MVFR tonight, improving to VFR late Thursday afternoon. South
winds 8-12 kt tonight, becoming southwest and increasing to 15g25 kt
Thursday afternoon. 33
&&
.MARINE...Gales over the waters will ease by midnight but will
still see Small Craft Advisory winds over most zones. Strong onshore
flow will continue through Thursday as a trough moves inland. The
next front will stall over southern B.C. on Friday then dissipate.
Another vigorous system will arrive around Saturday night. Strong
southerly gradients are possible over the entire area Sunday. Gales
are possible over most waters with Small Craft Advisory conditions
over Puget Sound and Hood Canal. 33
&&
.HYDROLOGY...Just waiting for the next round of precip to kick in
and assess where all the rivers are at the time. Some rivers have
crested, some have fallen below flood stage, some are still rising.
Warnings and watches change as needed. For the current list, please
check: www.wrh.noaa.gov/sew/get.php?pil=RVA&sid=SEW
The next front will move through tonight and Thanksgiving Day, with
a forecast of generally 1 to 3.5 inches over the mountains. This is
slightly less than previously forecast as the models are all
trending down in amounts. River forecast updates will likely show
some lover crests with the new QPF numbers. The snow level will be
around 7500 feet as this system arrives, falling to 4000 feet late
Thursday as precipitation decreases.
With this second round of rainfall tonight and Thursday, there is a
possibility that flooding will become more widespread and/or
prolonged. There is at least a minor threat that any flood-prone
river in our area reaching flood stage.
In addition, there is a threat of landslides across the lowlands of
Western Washington. The USGS landslide guidance shows soil wetness
above the threshold of concern, and additional rain through Thursday
will drive those numbers higher and act as the trigger for
landslides. JBB/McDonnal
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch in effect for Lewis Grays Harbor Jefferson Clallam
Pierce King Snohomish Whatcom.
Other flood statements in effect.
PZ...Small Craft Advisory for rough bar until 4 PM PST Thursday for
Grays Harbor Bar.
Small Craft Advisory until 4 PM PST Thursday for Admiralty Inlet-
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory from midnight tonight to 4 PM PST Thursday
for East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands.
Gale Warning until midnight PST tonight for East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Small Craft Advisory until midnight PST tonight for Central U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until 4 AM PST Friday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlIn the hours before
Special weather statement, Nov 22, 5:15 PM PST, 5 hours 43 minutes before
Special Weather Statement National Weather Service Seattle WA 515 PM PST Wed Nov 22 2017 WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-231315- San Juan County-Western Whatcom County-Southwest Interior- Western Skagit County-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area- Olympics-Eastern Strait of Juan de Fuca- Western Strait of Juan De Fuca-North Coast-Central Coast- East Puget Sound Lowlands-Bellevue and Vicinity- Seattle and Vicinity-Bremerton and Vicinity- Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- 515 PM PST Wed Nov 22 2017 ...SIGNIFICANT RAINFALL THIS WEEK WILL INCREASE THE LANDSLIDE THREAT IN WESTERN WASHINGTON THROUGH THURSDAY NIGHT... The recent heavy rain have increased soil moisture to high levels across Western Washington. Additional heavy rainfall is expected at times tonight into Thursday. Coastal areas could see another 1 to 2 inches while the lowlands will get roughly a half inch. This amount of rain will continue the increased threat of landslides. For more information about current conditions, visit www.weather.gov/seattle, select Hydrology Information under Rivers and Lakes, and then scroll down for the links to the landslide information pages. For more information on landslides, visit the website for the Washington State Department of Natural Resources landslide geologic hazards at: http://bit.ly/2mtA3wn www.weather.gov/seattle
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 10:58 PM PST | River Flood Warning | SEW | Clallam | 19 hr |
| Nov 22, 11:27 PM PST | Areal Flood Warning | SEW | Clallam, Jefferson, Mason | 12 hr |
| Nov 23, 2:09 AM PST | River Flood Warning | SEW | Whatcom | 25 hr |
| Nov 23, 2:09 AM PST | River Flood Warning | SEW | Whatcom | 43 hr |
| Nov 23, 2:47 AM PST | Small Craft Advisory | SEW | 21 hr | |
| Nov 23, 3:46 AM PST | River Flood Warning | SEW | Whatcom | 16 hr |
| Nov 23, 3:46 AM PST | River Flood Warning | SEW | Snohomish | 15 hr |
| Nov 23, 3:46 AM PST | River Flood Warning | SEW | Snohomish | 19 hr |
| Nov 23, 3:46 AM PST | River Flood Warning | SEW | King | 26 hr |
| Nov 23, 3:46 AM PST | River Flood Warning | SEW | King, Pierce | 7 days |
| Nov 23, 3:46 AM PST | River Flood Warning | SEW | Lewis, Pierce | 22 hr |
Nearby
River Flood Warnings in Washington, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.